Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lactic Acidosis & HIV meds stopped
Sep 5, 2000

I have elevated lactic acid. this is after taking 5 weeks of effavarenz, d4t, and ddi. Sustiva made me psychiatrically ill so we stopped all meds. VL is now 0 from 31,000 5 wks ago. Dr does not want to put me back on meds because of this new mitochondrial/lactic acid issue. I am confused. I hear life-threatening and I hear also that I'll be ok off meds -- but what about the HIV? I also have extreme elevated cholesterol (330+ w/ldl 219). I'm trying to hang in there and be active in my medical care but I need some more info. What can you help me with...please and thank you. I'm scared and I'm trying to not worry my HIV free husband and my 14 mo old baby girl.

Response from Dr. Squires

Dear Scared:

Unfortunately, we are still learning about the clinical condition known as lactic acidosis and do not have all the answers. It is confusing and frightening when you hear that this condition can potentially be fatal. Let's try to make some sense of what is happening in your case.

I assume that this is the first antiretroviral regimen that you have received? It sounds like you have had a good response. Did your physician obtain the lactic acid level because you were having some problems like belly pain or weight loss or as a routine lab test? If the level was elevated in the setting of symptoms, stopping the medications is very appropriate. If, however, you are not having any symptoms, it is not clear what the significance of an elevated lactic acid is. There are many factors that may lead to an elevated lactic acid level, including problems with the way the test is done. You need to discuss this with your doctor. Sometimes the medications can be continued with very close monitoring. It is difficult for me to say what is the best course for you to take but you should at least talk to your doctor about all the possibilities.

In terms of your elevated cholesterol, you should have a fasting level obtained. If it is elevated, you should discuss your diet and exercise program with your doctor before even thinking about taking medications for this. If your cholesterol rose as a result of the medications, it should normalize off the medications. Your doctor may want to consider this when he/she decides which meds to restart.

Last, but not least, if you decide to restart efavirenz, remember that you should not become pregnant on this drug.

Hope that this helps. Good luck.

KS

Kathleen E. Squires, M.D.



Previous
THANK YOU, THANK YOU, THANK YOU!!!
Next
SUSTIVA vs CRIXIVAN?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement